New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Mar 2005
Total Posts : 1431
   Posted 11/29/2008 4:12 PM (GMT -6)   
Hi all,
I asked something like this awhile back, but continue to have questions.
I was put on Zoloft about 4 months for depression. It was working very well on that. And for the first month, it cleared up my diarrhea.
But then it all turned to horrible watery diarrhea, 3-4 times a day. My doc said to give it time, that this side-effect would pass. But after 3 weeks of this diarrhea, I backed down on the dose, which helped alot, but then the drug wasn't do much for the depression.
Anyhow.......I started reading about how SSRIs can cause this problem for some people. I was wondering if people with IBS-D, probably can't take SSRIs because it makes their diarrhea worse.
Just curious if any of you are on SSRIs for depression, and did you have major problems with diarrhea (worse than the usual IBS-D), and did you have to stop the SSRI? Was there any SSRI that didn't give you diarrhea?
Its upsetting that something was working on my depression, but gave me so much diarrhea, I didn't want to leave the house.
I had my usual IBS under control with Calcium. But this was much worse.
If I wanted to leave the house, I had to take about 3-4 doses of Pepto Bismol, which worked for a couple hours, then it all went back to this explosive, watery diarrhea.
Anyone else experience this?

Veteran Member

Date Joined Apr 2004
Total Posts : 6056
   Posted 11/30/2008 12:24 AM (GMT -6)   
You may want to have your doctor change your SSRI. It's possible that you won't get this same side effect from another one like Prozac or Wellbutrin. See if he/she has any samples that you could test out and see if it helps your diarrhea, maybe?
~ Jeannie, Forum Moderator/Diabetes & Fibromyalgia
I know God will not give me anything I can't handle. I just wish that He didn't trust me so much. ~Mother Teresa

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."- Elizabeth Kubler-Ross

Veteran Member

Date Joined Mar 2005
Total Posts : 2486
   Posted 12/1/2008 12:04 PM (GMT -6)   
Hey Cathy, I'm totally dependent on SSRIs to treat my depression. When I went off the meds for six months, my diarrhea did not change a single bit. That is my own experience, but I can understand how hard it would be to figure out the best course of action - be depressed and not have D, or have D and be depressed? There are many, many other psychotropic medications out there that can be used for depression, including atypical ones such are used for bipolar disorder, or tricyclic antidepressants, that are not serotonin reuptake inhibitors. Have you seen a psychiatrist? I think it's important for people who are having a difficult time managing their depression with "typical" medications to specifically see a psychiatrist and not just a GP...they have a much more comprehensive understanding of the drugs available to treat mood disorders.
Co-moderator - IBS Forum

Please always remember to consult your medical professional regarding your medical questions; this forum is intended to provide patient-to-patient support. Although some of us have healthcare backgrounds, we cannot diagnose or treat patients on the board.

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 25, 2016 4:02 PM (GMT -6)
There are a total of 2,711,900 posts in 299,033 threads.
View Active Threads

Who's Online
This forum has 153620 registered members. Please welcome our newest member, nanno2nd2.
333 Guest(s), 13 Registered Member(s) are currently online.  Details
alephnull, George_, RUSS504, woodpecker43, imagardener2, jliggett69, ontheflipside, bdbbauden, steveinErie, blksteeda, searching1, dbwilco, Boon1

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer